California, 2006

Flash Flood in California, January 2, 2006

January 2, 2006 · NWS SGX · 1 event in 1 county or zone

Heavy rain caused flooding of structures in Crestline and resulted in rock and mudslides along "The Narrows" section of highway 18. An estimated 250,000 pounds of debris had to be removed from the highway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain caused flooding of structures in Crestline and resulted in rock and mudslides along "The Narrows" section of highway 18. An estimated 250,000 pounds of debris had to be removed from the highway. Elsewhere, one motorist had to be rescued after his car stalled in the Oro Grande Wash in Victorville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 2, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST MON JAN 2 2006

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH LATE THIS AFTERNOON AND
EVENING WITH RAIN...HEAVY AT TIMES...AND LOCAL STRONG GUSTY WINDS.
THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS. HIGH PRESSURE
ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH WARMER
DAYS MOST OF THE REST OF THIS WEEK. COOLER WITH MORE CLOUDS NEXT
WEEKEND AS THE HIGH WEAKENS. HIGH SURF WILL IMPACT THE COAST MOST OF
THIS WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LIGHT TO MODERATE RAIN OVER AND W OF THE MOUNTAINS EARLY THIS
MORNING BECAME LOCALLY HEAVY BY LATE MORNING. THE 12Z NKX SOUNDING
WAS VERY MOIST BELOW 6000 FT WITH STRONG SW WINDS ALOFT. STRONG
ONSHORE GRADIENTS TO THE NE WITH ABOUT 14 MB SAN-TPH. THERE WERE
LOCAL STRONG GUSTY WINDS...MAINLY IN SDB MOUNTAIN AND DESERTS...BUT
ALSO AT LOWER ELEVATIONS.

THE COLD FRONT WILL CONTINUE TO MOVE THROUGH LATE THIS AFTERNOON
WITH A 2-4 HOUR PERIOD OF MODERATE TO HEAVY RAIN ASSOCIATED WITH THE
FRONT. GENERALLY LIGHTER SHOWERS WILL CONTINUE BEHIND THE FRONT. THE
WINDS WILL ALSO INCREASE AS THE FRONT MOVES THROUGH BUT WILL ALSO
REMAIN STRONG FROM THE WINDS ALOFT ON GRADIENTS INTO THIS EVENING.
BY THE TIME THE STORM IS OVER...RAINFALL TOTALS ARE EXPECTED TO BE
UP TO 1 INCH COASTAL AREAS...2 INCHES INLAND AND 3-6 INCHES ON SW
FACING MOUNTAINS SLOPES. GENERALLY MORE RAIN IN THE NRN AREAS AND
LESS IN THE S. THERE COULD BE NEAR AN INCH OF RAIN IN THE HIGH
DESERTS AND LESS THAN 1/2 INCH IN THE SRN DESERTS. THE LARGEST
RAINFALL TOTALS WILL BE ON THE SW FACING SLOPES OF THE SBD
MOUNTAINS. THERE WILL ALSO BE A SMALL CHANCE OF THUNDERSTORMS AS
COLDER AIR ALOFT MOVES IN THIS AFTERNOON AND EVENING. SHOWERS SHOULD
BE JUST ABOUT OVER BY 06Z. CURRENT FLASH FLOOD WATCH/WARNING AND
WIND WARNINGS/ADVISORIES LOOK OK. PARTLY CLOUDY TUE FROM RESIDUAL
MOISTURE BUT A LITTLE WARMER WITH MORE SUNSHINE AND INCREASING
HEIGHTS. HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING WARMER
DAYS WED AND AND MORE SO ON THU...ESPECIALLY W OF THE MOUNTAINS. MAY
NEED LOCAL WIND ADVISORIES THU MORNING FOR WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES.

LONGER RANGE PROGS CONTINUE THE HIGH ALOFT AND OFFSHORE FLOW FRI
WHICH SHOULD BE THE WARMEST DAY THIS WEEK. A TROUGH MOVES PAST TO
THE N THIS WEEKEND BRINGING ONSHORE FLOW FOR COOLER DAYS AND A
RETURN OF THE MARINE LAYER.

&&

.AVIATION...
COLD FRONT MOVED ONSHORE ORANGE COUNTY BY 20Z AND SHOULD BE MOVING
ONSHORE SAN DIEGO COUNTY BY 22Z. STRONG GUSTY SOUTH WINDS AHEAD OF
THE FRONT SHOULD TURN SOUTHWEST BEHIND THE FRONT THEN DIMINISH
THROUGH THE EVENING. EXPECT SOME SCATTERED TO BROKEN CLOUD
CONDITIONS ALONG THE COAST AND INLAND AREAS AROUND TWO TO THREE
HOURS BEHIND THE FRONT BUT MOIST ONSHORE FLOW SHOULD BRING BROKEN
MVFR CEILING CONDITIONS BACK DURING THE EVENING AND OVERNIGHT.
EXPECT MOUNTAINS TO REMAIN OBSCURED THROUGH THE NIGHT.

MVFR TO IFR VISIBILITIES IN PRECIPITATION WITH AND AHEAD OF THE
FRONT SHOULD IMPROVE TO VFR CONDITIONS MOST COASTAL AND INLAND AREAS
WITHIN TWO HOURS TO THREE HOURS BEHIND THE FRONT EXCEPT VICINITY OF
MOUNTAINS WHICH SHOULD REMAIN OBSCURED IN CLOUDS. SOME MVFR
VISIBILITIES IN SHOWERS ARE EXPECTED COASTAL AND INLAND AREAS THIS
EVENING AND OVERNIGHT.

CLOUDS SHOULD SCATTER OUT WEST OF THE MOUNTAINS DURING THE MID TO
LATE MORNING ON TUESDAY AS THE MOISTURE BEGINS TO DIMINISH.

&&

.MARINE...
WILL CANCEL THE GALE WARNING WITH THE AFTERNOON ISSUANCE OF THE
CWFSGX SINCE THE FRONT SHOULD BE ONSHORE BY THAT TIME AND WINDS OVER
THE COASTAL WATERS WILL BE DIMINISHING.  WILL REPLACE WITH A SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS.

BUOYS AND SHOWING SOME BUILDING OF SWELLS OVER THE COASTAL WATERS
THIS AFTERNOON SO HIGH SURF ADVISORY AND COASTAL FLOOD WARNING WILL
REMAIN IN EFFECT. MAIN THREAT OF COASTAL FLOODING IS DURING THE
PERIOD OF HIGH TIDE MID MORNING ON TUESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS EXCEPT THE LOWER DESERTS THROUGH
THIS EVENING. SEE LAXFFASGX.

HIGH WIND WARNING FOR THE NORTHERN MOUNTAINS AND WIND ADVISORY FOR
ALL OTHER AREAS THROUGH 6 PM TODAY. SEE LAXNPWSGX.

COASTAL FLOOD WARNING THROUGH 10 AM TUESDAY. HIGH SURF ADVISORY
THROUGH WEDNESDAY MORNING. SEE LAXCFWSGX AND LAXSRFSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THROUGH 4 AM WEDNESDAY.
SEE LAXCWFSGX.

MARINE WEATHER STATEMENT FOR DANGEROUS SEAS TODAY. SEE LAXMWSSGX.

&&

PUBLIC...ATKIN
AVIATION...HORTON
Hazardous weather outlook, Jan 2, 4:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST MON JAN 2 2006

CAZ042-043-048-050-055>058-060>062-PZZ750-775-031200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FOR ALL OF SOUTHWEST CALIFORNIA THROUGH EARLY TONIGHT...A STRONG
PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION AND BRING STRONG
GUSTY WINDS AND HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH
FLOODING. HEAVIEST RAINFALL IS EXPECTED ON COASTAL SLOPES. STRONG
GUSTY WINDS WILL ALSO OCCUR. THE SYSTEM WILL DECREASE LATER TONIGHT.
SEE LAXFFASGX...LAXNPWSGX AND LAXSRFSGX.

AT THE COAST...A LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG
RIP CURRENTS TO THE ORANGE COUNTY AND SAN DIEGO COUNTY COASTS. A
HIGH SURF ADVISORY IS IN EFFECT UNTIL 8 AM PST WEDNESDAY. SEE
LAXSRFSGX AND LAXCFWSGX.

LARGE SWELLS AND STRONG GUSTY WINDS WILL MAKE BOATING HAZARDOUS IN
THE COASTAL WATERS OFF SAN DIEGO COUNTY TODAY. A FEW THUNDERSTORMS
ARE ALSO POSSIBLE AND THERE EXISTS A POTENTIAL FOR FUNNEL CLOUDS OR
WATERSPOUTS OVER THE COASTAL WATERS. SEE LAXCWFSGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AT THE COAST...LARGE WEST SWELL WILL CONTINUE TO BRING HIGH SURF AND
STRONG RIP CURRENTS AT TIMES FOR MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

WHITLOW

In the hours before

Local storm report, Jan 2, 11:43 AM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     NON-TSTM WND GST COSTA MESA              33.67N 117.91W
01/02/2006  0 MPH            ORANGE             CA   TRAINED SPOTTER

            STRONG WINDS ABOUT 35 MPH SUSTAINED WITH GUSTS TO 50 MPH.
            TWO INCH TREE BRANCHES BROKEN BUT DID NO DAMAGE TO ANY
            STRUCTURE. TWO PINE TREES DOWN ON GOLF COURSE NO SIZE WAS
            SPECIFIED. STILL RAINING.

&&

SWASON
Local storm report, Jan 2, 1:32 PM PST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     NON-TSTM WND GST YUCAIPA                 34.03N 117.04W
01/02/2006  0 MPH            SAN BERNARDINO     CA   TRAINED SPOTTER

            SEVERAL WIND REPORTS FROM YUCAIPA WITH GUSTS TO 90 MPH.
            THERE WERE NO DAMAGE REPORTS.

&&

SWASON
Local storm report, Jan 2, 1:38 PM PST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
138 PM PST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     NON-TSTM WND DMG SAN BERNARDINO          34.14N 117.29W
01/02/2006                   SAN BERNARDINO     CA   TRAINED SPOTTER

            STATE HWY 38, HIGH WINDS, ALSO FALLING ROCKS AND SOME
            TREES DOWN.

&&

SWASON
Local storm report, Jan 2, 2:32 PM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
232 PM PST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     SNOW             7 SE BIG BEAR LAKE      34.17N 116.81W
01/02/2006  0.0 INCH         SAN BERNARDINO     CA   LAW ENFORCEMENT

            MODERATE SNOW REPORTED FROM CHP ALONG CAL HIGHWAY38 ABOVE
            8000 FEET.CALTRANS IS PLOWING HIGHWAY.

0216 PM     FLASH FLOOD      3 S CRESTLINE           34.20N 117.30W
01/02/2006                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            ROCK OR MUDSLIDE HAS CLOSED CALIFORNIA HIGHWAY 18 FROM
            HIGHWAY 138 TO CREST FOREST DRIVE

&&

PURPURA
Local storm report, Jan 2, 2:51 PM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     NON-TSTM WND GST CUYAMACA PEAK           32.95N 116.61W
01/02/2006  59 MPH           SAN DIEGO          CA   TRAINED SPOTTER

            WIND GUST TO 59 MPH. SUSTAINED WINDS OF 20 TO 30 MPH.

            BLOWING DUST AND SAND. MINOR DAMAGE TO BUILDING EXTERIOR.

&&

PURPURA

The radar

The Santa Ana Mts radar (KSOX), 56 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
January 2, 4:00 PM PST to 4:30 PM PST
Where
San Bernardino County, Crestline
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.233, -117.300

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486817.